|Reverse transcriptase inhibitors effect on telomeres
Jun 29, 2007
I recently started on Atripla and was trying to understand how it works and potential long term effects.
So as I understand it (and I'm not a microbiologist by any stretch) the main purpose of the Sustiva in Atripla is to inhibit the reverse transcriptase that occurs when the HIV virus attempts to add its RNA to the T CELL DNA.
During normal body function, however, in animals there is a normal reverse transcription that occurs in order to maintain the telomere portion at the end of each chromosome.
Will inhibiting the reverse transcriptase process cause premature shortening of the telomere on chromosomes in my body?
Considering that shortened telomeres have been connected to aging, I'm just curious on what this could mean for my body long term (i.e. premature aging). Obviously ending up dead in the short term isn't an option so I have no qualms taking Atripla, but I am curious.
| Response from Dr. Henry
I am not aware of any data that has shown that nucleoside reverse transcriptase inhibitors (that are HIV DNA chain terminators not directly involving human DNA) clinically impact human chromosome or telomore length/function. Non-nucleoside RT inhibitors (like efavirenz) more directly inhibit reverse transcriptase function and again don't direct impact telomore status in human DNA. Nucleoside RT inhibitors may have an impact on mitochondrial function (seen mostly with the thymidine analogues AZT or D4T) resulting in some toxicity. Long term safety studies are still important to evaluate what happens when these drugs are taken not just for months or years but decades. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.